Nebraska, 2011

Hail in Nebraska, May 9, 2011

May 9, 2011 · NWS LBF · 3 events in 2 counties and zones

Thunderstorms continued to increase in coverage as storms moved from western South Dakota into the northern Nebraska Panhandle. Warm air advection remained focused beneath a low level jet branch to the north of an ejecting surface low to enhance storm development that produced large hail over Sheridan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms continued to increase in coverage as storms moved from western South Dakota into the northern Nebraska Panhandle. Warm air advection remained focused beneath a low level jet branch to the north of an ejecting surface low to enhance storm development that produced large hail over Sheridan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 9, 1:47 PM MST, 5 hours 56 minutes earlier.

Area forecast discussion, May 9, 1:47 PM MST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
347 PM CDT MON MAY 9 2011

.DISCUSSION...
SFC OCCLUSION APPEARS TO BE WRAPPING UP ACROSS WCNTL NEB THIS
AFTERNOON AS DRY AIR LIFTS NORTH AND EAST. A PACIFIC COLD FRONT IS
EXPECTED TO MOVE EAST THROUGH COLORADO TONIGHT AND THEN STALL
ACROSS CNTL AND EASTERN NEB TUESDAY. MOISTURE WILL POOL AHEAD OF
THE FRONT AND TO A LESSER EXTENT BEHIND THE FRONT. THE SRN HALF OF
THE UPPER LEVEL LOW ACROSS THE SWRN U.S. WILL SWING THROUGH THE
CENTRAL PLAINS WEDNESDAY AND THURSDAY. ALL MODELS TRACK THE H7 LOW
VERY SLOWLY EAST ALONG THE NEB/KS BORDER DURING THIS TIME. THE KEY
IS MOISTURE AND IT APPEARS THE SYSTEM WILL BE SOMEWHAT STARVED AS
DRY AIR ACROSS THE SRN HIGH PLAINS GETS DRAWN INTO THE SYSTEM.
OTHERWISE HEAVY RAIN WOULD DEVELOP. ALL OF THE MODELS SHOW HEAVY
RAIN AHEAD OF THE FRONT WHICH SHOULD BE EAST OF THE FCST AREA.
THEY ARE KEYING ON THE H7 WARM FRONT LATE WEDNESDAY AFTERNOON AND
EVENING.

THE FCST USES A BLEND OF GFS AND NAM EARLY AND THEN THE WETTER
HPC QPF. HPC IS FORECASTING 1 INCH OF RAIN AT NORTH PLATTE NORTH
AND EAST THROUGH THE SANDHILLS. THIS IS VERY OPTIMISTIC CONSIDERING
THE NAM AND GFS ARE FORECASTING ABOUT HALF OF THAT.

FOR TONIGHT THE MAIN PORTION OF THE UPPER LEVEL LOW ACROSS THE
SWRN U.S. WILL LIFT NORTHEAST THROUGH WYOMING AND INTO THE NRN
PLAINS. ISOLATED THUNDERSTORMS COULD PASS THROUGH SHERIDAN AND WRN
CHERRY COUNTIES OVERNIGHT. 800MB THETA E ADVECTION ON THE RUC AND
NAM SUGGEST SOME POTENTIAL FOR AN ISOLATED SEVERE THUNDERSTORM
WITH LARGE HAIL ACROSS NWRN SHERIDAN COUNTY. NAM AND HRRR ARE
KEEPING STORM DEVELOPMENT JUST NORTH AND WEST OF THE FCST AREA.

THE DISTURBANCE WILL DRAW THE SFC LOW NORTHEAST INTO SERN SD BY
TUESDAY MORNING. THIS WILL CAUSE A BATCH OF STRATUS TO BUILD
THROUGH WRN AND SWRN NEBRASKA. INDICATIONS ARE BURNOFF WILL OCCUR
BY LATE MORNING. THE NEXT SIGNIFICANT WEATHER CHANGE OCCURS AS SFC
LOW PRESSURE DEVELOPS ACROSS WRN KS WEDNESDAY AND THE UPPER LEVEL
LOW EMERGES ONTO THE CNTL PLAINS.

IN THE WAKE OF THE UPPER LEVEL LOW TRAVERSING THE CNTL PLAINS
WEDNESDAY AND THURSDAY...COOL CANADIAN HIGH PRESSURE WILL BUILD
THROUGH THE CNTL PLAINS KEEPING TEMPS COOL FRIDAY THROUGH MONDAY.
THE UPPER LEVEL PATTERN APPEARS TO BE TRANSITIONING TO A BLOCKING
PATTERN AT HIGH LATITUDES BUT THE GREAT PLAINS WILL BE UNDER THE
RIDGE AXIS WITH UPPER LEVEL LOWS ACROSS THE PACIFIC NORTHWEST AND
THE CANADIAN MARITIME. THUS THE FCST IS FOR GRADUAL MODERATION IN
TEMPERATURES WITH GENERALLY CLEAR OR PARTLY CLOUDY SKIES AND DRY WEATHER.

&&

.AVIATION...
VFR CEILINGS ARE EXPECTED THROUGH AT LEAST 6Z. AFTER 6Z LOW CLOUDS
MAY DEVELOP ACROSS PORTIONS OF THE AREA. NEAR KVTN CEILINGS BELOW
1KFT AND PATCHY FOG ARE POSSIBLE THROUGH 13Z. WINDS WILL REMAIN
MIXED THROUGH THE OVERNIGHT AND SHIFT BECOMING WESTERLY ACROSS
WESTERN NEBRASKA AT LESS THAN 10 KNOTS.

&&

.HYDROLOGY...
INCREASED RELEASES FROM RESERVOIRS ON THE NORTH PLATTE RIVER HAVE
RESULTED IN ADDITIONAL RISES. THE U.S. BUREAU OF RECLAMATION IS
FORECASTING RECORD SNOW MELT WITH AN ESTIMATED RUNOFF OF 2,050,000
ACRE FEET OF WATER COMING DOWN BETWEEN APR 1ST AND JULY 30. BASED
ON THE CURRENT AVAILABLE RESERVOIR STORAGE CAPACITY...THATS
1,050,000 ACRE FEET OF WATER COMING DOWN THE NORTH PLATTE RIVER
THROUGH NORTH PLATTE OR AN ASTONISHING 350 TRILLION GALLONS OF
WATER.

&&

FIRE WEATHER...
VERY DRY CONDITIONS CONTINUE THIS EVENING ACROSS SWRN AND PARTS
OF NCNTL NEB. RELATIVE HUMIDITY WILL FALL AGAIN TUESDAY ACROSS
SWRN NEB. THE NAM FCST WINDS ARE EXPECTED TO BE ONLY 10 TO 15 MPH
BUT THE GFS SUGGESTS GUSTS TO 25 MPH DEVELOPING IN THE AFTN. A
FIRE WEATHER WATCH OR RED FLAG WARNING MIGHT BE ISSUED LATER THIS
EVENING OR OVERNIGHT.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR NEZ209-210-219.
SEVERE THUNDERSTORM WATCH UNTIL 9 PM MDT THIS EVENING FOR NEZ004.

&&

SHORT TERM/EXTENDED...CDC
AVIATION...HIRSCH
Hazardous weather outlook, May 9, 2:02 PM MST, 5 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
402 PM CDT MON MAY 9 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-102115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
402 PM CDT MON MAY 9 2011 /302 PM MDT MON MAY 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT ALONG AND
NORTH OF A LOW MAKING ITS WAY ACROSS WESTERN NEBRASKA. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF NORTHWEST NEBRASKA
AND ANY THUNDERSTORMS WHICH DO DEVELOP WILL PRODUCE HAIL AND
HEAVY RAIN.

FIRE DANGER IS ALSO A HAZARD THIS EVENING AS VERY DRY AIR OVER THE
AREA HAS PRODUCED RELATIVE HUMIDITY OF LESS THAN 10 PERCENT IN
PORTIONS OF SOUTHWEST AND CENTRAL NEBRASKA. A RED FLAG WARNING
WILL BE IN EFFECT FOR THIS AREA THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS RETURN TO THE FORECAST ON WEDNESDAY AND
THURSDAY. THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS IN
CENTRAL AND NORTH CENTRAL NEBRASKA ON WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

HIRSCH

In the hours before

Local storm report, May 9, 7:43 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
943 PM CDT MON MAY 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     HAIL             HAY SPRINGS             42.68N 102.69W
05/09/2011  M1.00 INCH       SHERIDAN           NE   LAW ENFORCEMENT

&&

JSWEET

The radar

The Rapid City radar (KUDX), 161 km away, was scanning. The volume nearest the first event began at 02:44 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Sheridan

When
May 9, 7:43 PM MST
Where
Sheridan County, 0.51 mi W of Hay Spgs
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.680, -102.690

Hail, Arthur

When
May 9, 7:46 PM MST
Where
Arthur County, 4.86 mi S of Bordeaux
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.680, -102.790

Hail, Sheridan

When
May 9, 8:05 PM MST
Where
Sheridan County, 1.23 mi SW of Rushville
Measured
2 in hail
Reported by
Fire Department/Rescue
Coordinates
42.710, -102.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291521, 291522, 291523.